Alert archive / Arizona / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Tucson, AZ

March 20, 20216 counties in Arizona

NWS Tucson, AZ issued this fire weather watch at Mar 20, 2021, 3:04 AM MST for 6 counties in Arizona. It took effect at Mar 21, 2021, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 20, 2021, 3:04 AM MST (10:04 UTC)
In effect from
Mar 21, 2021, 12:00 PM MST
Expired
Mar 20, 2021, 2:02 PM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4681 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS85 KTWC 201004
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
304 AM MST Sat Mar 20 2021

AZZ152-154-202300-
/O.NEW.KTWC.FW.A.0003.210321T1900Z-210322T0100Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
304 AM MST Sat Mar 20 2021

...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR STRONG WINDS, 
LOW HUMIDITY AND A HIGH TO VERY HIGH FIRE DANGER RATING FOR THE 
SOUTHEAST PARTS OF FIRE WEATHER ZONES 152 AND 154...

The National Weather Service in Tucson has issued a Fire Weather
Watch, which is in effect Sunday afternoon. 

* AFFECTED AREA...For fire weather zone 154, only the Chiricahua
  Mountains along with the Southeast half of fire weather zone 152.

* TIMING...Noon through 6 PM MST. 

* WINDS...Westerly winds of 15 to 25 mph with gusts to 40 mph in the
  watch area. 

* RELATIVE HUMIDITY...Minimum RH 10 to 15 percent in the afternoon. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible in the watch area. Listen for later forecasts and 
possible Red Flag Warnings.

Please advise the appropriate officials or fire crews in the
field of the Fire Weather Watch for portions of Southeast
Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
236 
WWUS85 KTWC 202102
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
202 PM MST Sat Mar 20 2021

AZZ152-154-211000-
/O.UPG.KTWC.FW.A.0003.210321T1900Z-210322T0100Z/
/O.NEW.KTWC.FW.W.0004.210321T1900Z-210322T0100Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
202 PM MST Sat Mar 20 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SUNDAY FOR 
STRONG WINDS, LOW HUMIDITY AND A HIGH FIRE DANGER RATING FOR THE 
SOUTHEAST PARTS OF FIRE WEATHER ZONES 152 AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 6 PM MST Sunday. This
replaces the Fire Weather Watch.

* AFFECTED AREA...For fire weather zone 154, only the Chiricahua 
  Mountains along with the Southeast half of fire weather zone 
  152. 

* TIMING...Noon through 6 PM MST.

* WINDS...Westerly winds of 15 to 25 mph with gusts to 40 mph in
  the warning area. 

* RELATIVE HUMIDITY...Minimum RH 10 to 15 percent in the
  afternoon.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible in the watch area. Listen for later forecasts and
possible Red Flag Warnings.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this fire weather watch went out at Mar 20, 2:48 AM MST, 16 minutes earlier.

Area forecast discussion, Mar 20, 2:48 AM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
248 AM MST Sat Mar 20 2021

.SYNOPSIS...Cooler temperatures will return as a series of
weather disturbances bring gusty winds this coming week, with a
few showers possible mainly Tuesday and Wednesday.

&&

.DISCUSSION...A more amplified pattern will deliver a transition
day today with the ridge axis now east of our area and a trough
digging into the west coast. Another day with temperatures several
degrees above average to end the week.

By Sunday, the elongating positively tilted trough will bring a
tighter southwesterly to westerly gradient with gusty winds
developing by early afternoon. Probably not enough for wind
headlines, but some definite fire weather concerns as detailed in
the fire weather section below.

By Tuesday the large scale pattern will phase a broad and deep
trough over much of the country, with another system dropping down
from the north bringing another enhanced westerly to southwesterly
gradient for gusty winds. A relatively dry trajectory, inland from
British Columbia to here. It may still be far enough west as it
bottoms out into the base of the trough to bring a chance of
showers to SE AZ Tuesday night into Wednesday, while also pushing
temperatures down to several degrees below average. Snow levels
are tricky since we could see anything from another brief lower
elevation drop in eastern areas (primarily Cochise County) early
Wednesday morning, or we could see most of the cooler air missing
to our east. Either way precip amounts are expected to be on the
low side with the typically drier inland trajectory.

A third system dropping toward our area from the north should
keep temperatures at or below average, and keep up the gusty wind
trend by Friday.

The bottom line is that at this point it looks like our biggest
concern will be the potential for critical fire weather
conditions.

&&

.AVIATION...Valid through 21/12Z.
Clear skies or FEW250 for the entire period. SFC winds 5-10 kts
increasing out of the west/northwest this afternoon 10-18 kts with
gusts to 30 kts. Strongest winds will be east of KTUS and KOLS. Wind
easing to S-SW less than 10 kts overnight.  Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Warm and dry today with relatively light winds.
Sunday temperatures will be closer to average however an approaching
system will increase the afternoon westerly winds and that combined
with the dry air mass in place will result in elevated fire weather
conditions east of Tucson Sunday afternoon.  Enough of a threat for
critical conditions near the NM border/SE Cochise county where winds
will be the strongest, that I elected to issue a Fire Weather Watch
for that afternoon there. We will see how that evolves.

A couple of additional systems will pass across the region next
week. Not much confidence in specifics at this point but there may
be a threat of critical fire weather conditions Tuesday and Friday
for parts of SE Arizona.  While those two days are highlighted, it
will be breezy most afternoons next week. There is also a chance of
a few showers mainly northern areas with these systems as well.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Sunday afternoon for AZZ152-154.

&&

Public...Meyer
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:02 PM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz28 hr

Nearby

Fire Weather Watches in Arizona, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.